Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

Discoloration on left hand & red bug-bite looking rash on arms, history of low grade lymphoma treated with rituxin. What caused this?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 4362 Questions
I'm 32, about 170lbs, and have a history of low-grade lymphoma (however I was treated with Rituxin).


I live in Tanzania and recently I've noticed these things on my skin. I recently got back from spending three days administering vaccinations to maasai tribe children and helping a doctor while he examined adult patients.

First is this discoloration on my left hand. Yes, I have tried washing it off :)


Second are these red bug-bite looking things on my arms. They don't itch at all. In fact, I didn't realize they were there until I noticed one and examined my arms.


any thoughts?
Posted Sun, 22 Apr 2012 in Skin Hair and Nails
Answered by Dr. Rakesh Madhyastha 3 hours later

Thanks for the query.

You have done a great job attaching these photos. It has helped me come to an opinion and I would appreciate you to have noticed these changes in you.

The pigmentation on your hand and the bug bite things on your hands are related and they indicate towards vitmain deficiency, most likely to be vit b12 deficiency. They are called cutaneous manifestation of vitamin deficiency.

I would advice you to visit a physician/dermatologist for examination and work up for your vitmain deficiency which should include complete blood count, peripheral smear, vit b12 and folic acid levels.

Other symptoms of vitmain b12 deficiency are.

1. Easy fatiguablity.
2. Tingling sensation of hands and feet.
3. Loss of appetite.

You could add to your diet the following items

1. Meat-kidney, liver
2. Legumes
3. Dried beans
4. Potato
5. Spinach
6. Beetroot, cabbages
7. Oranges

I hope I have answered to your query, please accept my answer if there are no further queries.

I wish you good health.


Above answer was peer-reviewed by
Follow-up: Discoloration on left hand & red bug-bite looking rash on arms, history of low grade lymphoma treated with rituxin. What caused this? 30 hours later
Thanks for answering. i have a followup though...

I actually do eat a lot of those foods regularly, do you think i should buy vitamins to replenish my b12?

Also, my mother has sclaraderma. Knowing this, could this be an indication I might have it as well?

one last thing, i failed to mention that many years ago i was diagnosed with a low-grade lymphoma that actually presented as two large stiff red bumps on my skin. It had't occurred to me to connect that with these markings. what do you think about that?

thank you for your time.
Answered by Dr. Rakesh Madhyastha 16 hours later

Thanks for replying

I am suggesting that the current symptoms could be because of the Vit b12 deficiency.
Vit b12 deficiency can be either due to reduced absorption or due to reduced intake of it.
There is no harm in taking multivitamin supplements once daily. But please XXXXXXX your doctor before doing so because once you are on the supplements the blood picture immediately changes leading to a wrong interpretion

The current lesions does not look like scleroderma or lymphoma. You need not worry about it

I hope I have answered your query, if there are no further queries please accept my answer

I wish you good health

Above answer was peer-reviewed by
Follow-up: Discoloration on left hand & red bug-bite looking rash on arms, history of low grade lymphoma treated with rituxin. What caused this? 1 hour later
Thanks so much. I'm going to use my last followup question and then I will accept your answer. thank you so much.

first, i'm an idiot because i went right out and bought b12 and took one before I saw a doctor. However, it doesn't really matter because i don't have access to a doctor where i am right now. I will however be traveling to Nairobi soon and will see one there. hopefully i haven't ruined his ability to do a test. If I stop taking the b12, how long until it is gone and I have no longer affected the 'blood picture'?

If it only is b12, how long should I take the vitamin before I notice a reversal in the symptoms?

could this be an indication of diabetes?

could i have caused any permanent damage by not getting this checked out sooner?

thanks again. I will accept the answer when I get your reply. I like this service and will use it again if I have the need. Thanks
Answered by Dr. Rakesh Madhyastha 12 hours later
Thanks for replying.

Vitamin b12 deficiency can be corrected faster with injections but if you are taking pills it might take up to 8 weeks. Symptoms will improve and in your case I don't think there will be any permanent damage.

Please consult your physician and start taking the medication.

No, these are definitely not symptoms of Diabetes.

I am happy I was of help. If there are no follow up queries please accept my answer, since you liked my service you could also write me a review.

I wish you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor